My Week After Barium

This week I had to have a CT Scan of the abdomen for a pain I have been getting in my lower right abdomen for the past six weeks. The scan required that I take a barium solution, and I earlier blogged about my dislike of barium solutions, mostly for its taste and texture. With much trepidation, I drank the bottle of solution an hour prior to my appointment and it was a difficult task. I had to fight back throwing up the stuff.

I guess the barium gods decided to punish me on Monday for my ill speak. When I arrived for the appointment, I was greeted with another bottle of barium and a straw and told to drink it. At least this bottle was ice cold so it was not as bad as the room temperature one I had earlier. I had my scan and left.

On the way home I stopped to have something to eat as I had not eaten for the day, and it was now around 3:30 pm. As I sat eating my meal, I could hear my stomach making noises that were not those of a harmonious nature, and with each passing minute, the noises grew louder and stranger. I knew that I had to get home soon.

I did not complete my meal and made my way home as quickly as possible for I am one of those people that will not use a public bathroom for anything other than urination. I barely made it home and to say that the barium solution had acted as a colon cleanse is an understatement.

I went to the bathroom quite a few times for the next three hours, until there was nothing left to release, but still my body tried. Then around 8:00 pm, as I stood in the kitchen drinking some water, I realized I had not taken my 7:00 pm medications. As I reached for my medicine case, a very strange quiver passed through my inner core, and I am not talking about intuition. This was a physical tremble, nothing I had ever felt before. It was followed by nausea, so I decided not to take my medication as yet in case I threw it back up.

The quivering feeling began to expand throughout my body and I had to go lie down, when suddenly I was overcome by chills and began to tremble uncontrollably. My pulse rate started to increase, which is not a good thing for a heart failure patient. I have a digital pulse oxymeter and a blood pressure monitor, two devices that any heart failure patient should have. My blood pressure was low. Very low. My pulse rate was high. Too high.

Another important piece of the kit that anyone suffering with any chronic illness should have is knowledge. Knowledge of their disease, how it acts, and how medication acts on that disease. My heart medications all act as blood pressure reducers. My blood pressure is normally on the low end, so the medications cause my new normal blood pressure to be in the low 90s/high 80s. My blood pressure on Monday night was in the 70s and my pulse was around 130 bpm. I had not taken my 7 pm or midnight meds, which is very good thing.

Normally, if a heart patient sees their heart rate increase, they would be moved to take their heart medication. But a little knowledge that lowered blood pressure increases heart rate made me not take it. I told my doctor about that decision the next day and he was very relieved that I chose not to, as it could have killed me. If my pressure was already so low, taking my medication would have lowered it even more, causing the heart to try to pump even harder, resulting in madness!

So I just lied there, shivering. I had a fever of 102F, low BP and high pulse. It was torture. I dislike chills more than anything else. If my pulse got to 135 then I would go to the hospital. I decided not to go to the emergency room because I knew that they would instantly want to put in an IV, which could potentially put me into failure. Another reason you need to educate yourself about your condition medications and interactions So I decided to “sweat” it out.

With my wonderful wife, three dogs and cat all huddled around me trying to warm me up and my wife stimulating my muscles to bring my blood back to the extremities, I eventually stopped shivering, my bp raised a bit and pulse lowered a bit. So I went to sleep.

It’s now seven days after the CT-scan, and I am still physically weak. Barium rarely affects people, but now I know that if ever, and hopefully never, I need to take barium, I won’t.

4 thoughts on “My Week After Barium

  1. I had the barium swallow about three times before and the only problem was not wanting to drink the horrible stuff. But the time that had to drink it for a full body CT scan, I got very sick too. I felt the rumblings and barely made it to the cancer clinitc restroom. Told all my doctors and no more barium for me too!

    Like

    • Unfortunately, I need to take another barium x-ray next week. I have been assured they are using a different type, but I think barium by any other name is still barium. Not looking forward to it!

      Like

  2. I took Barium had hive right afterweard, next day felt like having a heart attack, constriceted breathing, liht headed, sweating shaky
    went to the er and told that the dr doesn’t think it is from Barium,
    it clearly is there are so many cases with people and even studies
    on animals indicated that this does happen For goodness sakes it is
    RADIOACTIVE super scary stuff cleary it obvioulsy was barium overdoes effect, next day heart still racing off and own so 72 hours later still having symtoms it is shocking but never ever again

    Like

I would love to know what you think. Please leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s